Practice Lesson of the Week

Artificially low HbA1c associated with treatment with ribavirin

BMJ 2008; 336 doi: https://doi.org/10.1136/bmj.39457.828287.47 (Published 28 February 2008) Cite this as: BMJ 2008;336:505
  1. Michael Robertson, general practitioner
  1. 1Marcham Road Health Centre, Abingdon OX14 1DB
  1. Michael.robertson{at}gp-k84041.nhs.uk
  • Accepted 5 April 2007

Ribavirin treatment for hepatitis C may artificially lower HbA1c and give misleading information about glycaemic control

Introduction

Glycated haemoglobin (HbA1c) is widely used to assess glycaemic control in diabetes. Reynolds et al recently pointed out that anaemia with reduced red cell life can cause misleadingly low HbA1c values.1 In the case presented here, ribavirin treatment for coexisting hepatitis C infection was associated with suppression of HbA1c in a patient with diabetes mellitus.

Case report

A 55 year old man presented to his general practitioner with dark urine and concern about possible liver disease. Liver function tests showed that alkaline phosphatase was normal but alanine aminotranferase was raised (259 U/l; normal range 10-45 U/l), as was γ-glutamyltransferase (237 U/l; normal range 15-40 U/l). Hepatitis serology was positive for hepatitis C infection and the patient was referred for specialist advice.

A liver biopsy confirmed established cirrhosis consistent with chronic hepatitis C infection, and he was recommended to start treatment with peginterferon alfa …

View Full Text

Sign in

Log in through your institution

Subscribe